Wisconsin, 2023

Hail in Wisconsin, June 3, 2023

June 3, 2023 · NWS GRB · 2 events in 1 county or zone

Daytime instability combined with lake breezes and outflow boundaries to create isolated thunderstorms during the afternoon on Saturday (6/3). The strongest storm produced hail up to one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Daytime instability combined with lake breezes and outflow boundaries to create isolated thunderstorms during the afternoon on Saturday (6/3). The strongest storm produced hail up to one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 3, 1:12 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 3, 1:12 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
212 PM CDT Sat Jun 3 2023

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 212 PM CDT Sat Jun 3 2023

The weather in the short term will look fairly similar to the past
couple of days, as the retrograding ridge aloft inhibits any
major airmass exchanges.

Temperatures this morning rose quickly under sunny skies from the
lower 60s to the lower and mid 80s by this afternoon. This has
brought us to our convective temperatures, producing a cumulus
field over much of north-central to northeastern Wisconsin. The
first few storms have also formed along the Upper Peninsula
border.

The overall storm threat will be similar to the last couple days
as well, relying mainly on surface based heating and instability.
With little in the way of shear or upper support, storms will
likely be slow moving in nature, and fairly pulse-like. The main
initial focal point for convection will be across the north today,
where surface wind fields do show some convergence between winds
off the lake and winds from the Upper Peninsula. Unlike the past
couple of days, surface flow is generally from the east, which
will not favor boundary formation near the lake from a lake
breeze. If an organized cold pool forms like storms did
yesterday, this will likely serve as the focal point for any
convection. Hail will be the initial concern, as a couple reports
already include potential for half inch hail. That said, the
higher bases and dry air below will help melt any hail as it
falls, potentially reducing the impact of any larger stones in the
region. Wind will be a concern as a result as well, as the
inverted v soundings do have some potential to produce some
stronger gusts as storm towers collapse.

As we get into the late evening, any storm threat will quickly
diminish again as the surface cools. There is at least a small
concern for the development of ground fog again tonight, mainly in
the areas where rain passes today. The main factor against fog
however will be the drier dewpoints forecast for overnight, so
left it out of the grids for now.

In fact, the drier and slightly cooler air in the forecast will
help establish surface high pressure over the area for Sunday.
This should inhibit additional storms developing tomorrow, despite
temperatures getting back into the lower to upper 80s.

.LONG TERM...Sunday Night Through Saturday
Issued at 212 PM CDT Sat Jun 3 2023

A cold front will track through the western Great Lakes on
Monday, which will bring the chance for showers and maybe a few
thunderstorms as it tracks through the region. NWP models are a
bit less optimistic about precipitation chances as this front
moves through the area, especially across east-central and
northeast Wisconsin. Model soundings show quite a bit of dry air
as the front moves through the area on Monday; therefore,
precipitation chances have been lowered as this front sinks south
through the area.

Behind the cold front, a Hudson Bay high pressure system will
build south across the western Great Lakes region by the middle of
the week and sink further south over the Ohio Valley by the end
of the week. The high will usher in a cool, dry airmass across
the region with highs limited to the 70s and overnight lows in the
40s and 50s. Temperatures will slowly warm by the end of the week
as the high slides south and highs recover to around 80 degrees.

Return flow on the backside of the high along with an approaching
cold front will bring the chance for showers Friday into early
next weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 105 PM CDT Sat Jun 3 2023

Main aviation concern will be the development of some high base
showers and thunderstorms across northern Wisconsin this
afternoon. Main area expected to be impacted will be RHI, so a
mention was made for the afternoon to evening hours. Confidence
was lower as to how far south any storms would spread, so kept
mention out of the central WI TAF sites. VFR conditions are
expected outside of the storm threat, but brief lower visibility
is possible in any heavier downpours. Any convection will
dissipate overnight, but a small chance for ground fog returns
overnight for RHi as well, especially if rain crosses the area
this afternoon. Much quieter weather and good flying conditions
are anticipated for Sunday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM.....Uhlmann
LONG TERM......Kurimski
AVIATION.......Uhlmann
Hazardous weather outlook, Jun 3, 1:51 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
251 PM CDT Sat Jun 3 2023

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042000-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
251 PM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms are expected mainly north of highway 29
this evening. The strongest storms could produce wind gusts
around 40 mph, small hail, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Isolated thunderstorms are possible Monday. The risk for severe
weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report hail or wind gusts around 40 mph
through this evening.

LMZ521-522-541>543-042000-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
251 PM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

The probability for widespread hazardous weather is low.

Uhlmann/Kurimski

In the hours before

Special weather statement, Jun 3, 1:00 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Green Bay WI
200 PM CDT Sat Jun 3 2023

WIZ005-011>013-021-073-031945-
Southern Marinette County WI-Vilas WI-Florence WI-
Northern Oconto County WI-Forest WI-Northern Marinette County WI-
200 PM CDT Sat Jun 3 2023

...SCATTERED THUNDERSTORMS DEVELOPING OVER NORTHEASTERN WISCONSIN...

At 158 PM CDT, Doppler radar was tracking a scattered thunderstorms
developing across Forest through Marinette County, moving southwest
at 15 mph. A few of these storms have been reported to produce half
inch hail in the Norway area of the Upper Peninsula.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Forest,
southeastern Vilas, Florence, Marinette and north central Oconto
Counties, including the following locations... Luna-White Deer
Campground, Popple River Headwaters Natural Area, Middle Inlet,
Bastile Lake Natural Area, Anvil Lake Campground, Blackwell, Beecher,
Silver Cliff, High Falls Reservoir and Aurora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 8867 4602 8853 4592 8810 4587 8807
      4581 8813 4579 8799 4569 8779 4565 8783
      4559 8778 4556 8783 4550 8779 4535 8789
      4537 8787 4534 8785 4536 8773 4522 8772
      4503 8817 4589 8905 4594 8939 4614 8910
TIME...MOT...LOC 1858Z 055DEG 12KT 4544 8804

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Uhlmann
Special weather statement, Jun 3, 1:49 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Green Bay WI
249 PM CDT Sat Jun 3 2023

WIZ005-010>013-018>021-030-031-073-074-032045-
Southern Marinette County WI-Vilas WI-Langlade WI-Marathon WI-
Oneida WI-Northern Marinette County WI-Lincoln WI-
Southern Oconto County WI-Shawano WI-Florence WI-
Northern Oconto County WI-Forest WI-Menominee WI-
249 PM CDT Sat Jun 3 2023

...STRONG THUNDERSTORMS CROSS NORTH-CENTRAL TO NORTHEASTERN
WISCONSIN THIS AFTERNOON...

At 247 PM CDT, Doppler radar was tracking strong scattered
thunderstorm developing across northern and northeastern Wisconsin,
moving southwest at 15 mph. These will be slow moving storms capable
of producing hail up to half inch in size at times and occasional
strong wind gusts.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Forest, Lincoln,
Vilas, Florence, northeastern Marathon, Marinette, Oneida, Menominee,
Oconto, Langlade and Shawano Counties, including the following
locations... Gagen, Luna-White Deer Campground, Lake Noseum, Popple
River Headwaters Natural Area, Ackley Wildlife Area, Otter Springs
Recreation Area, Hayes, Bavaria, Aurora and Deerbrook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4599 8867 4602 8853 4592 8810 4581 8813
      4568 8778 4535 8789 4537 8787 4537 8766
      4520 8774 4511 8764 4514 8760 4512 8760
      4484 8818 4494 8912 4529 8989 4564 9004
      4598 9005 4598 8993 4606 8993 4625 8966
TIME...MOT...LOC 1947Z 055DEG 12KT 4545 8803

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Uhlmann
Local storm report, Jun 3, 2:23 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
323 PM CDT Sat Jun 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             1 NW Spread Eagle       45.89N 88.14W
06/03/2023  M0.50 inch       Florence           WI   Trained Spotter

&&

The radar

The Green Bay radar (KGRB), 109 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Langlade

When
June 3, 2:44 PM CST to 2:45 PM CST
Where
Langlade County, Antigo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.150, -89.150

Nickel size hail fell in Antigo.

Hail, Langlade

When
June 3, 3:01 PM CST to 3:02 PM CST
Where
Langlade County, 2.52 mi ENE of Pearson
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -88.970

Quarter size hail fell near Pearson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093880, 1093882.